Heat, Ballard
- When
- August 5, 12:00 PM CST to 6:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Afternoon heat indices peaked from 105 to 114 degrees across western Kentucky. Specific peak heat index readings included 113 degrees at Paducah, 112 at Owensboro, and 109 degrees at Madisonville and Hopkinsville.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Afternoon heat indices peaked from 105 to 114 degrees across western Kentucky. Specific peak heat index readings included 113 degrees at Paducah, 112 at Owensboro, and 109 degrees at Madisonville and Hopkinsville. Actual air temperatures reached the lower to mid 90's. Hot and very humid air built up under a subtropical 500 mb ridge that was centered over the southern states and extended north through the mid Mississippi Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 5:16 AM CST, 6 hours 44 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
616 AM CDT FRI AUG 5 2016
.UPDATE...
Issued at 616 AM CDT Fri Aug 5 2016
Updated the AVIATION discussion for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 253 AM CDT Fri Aug 5 2016
Above average confidence in the short term due to continued decent
model agreement.
Huge MCS to the north expected to start weakening any time now per
latest high resolution models, so the morning should be dry over
most of the area. Precipitation chances will increase from the
northwest starting late this morning as a frontal system approaches
from the northern plains.
Precipitation chances increase tonight area wide as the front
actually pushes southward into our CWA. It is forecast to transition
into a back door cold front as it moves slowly across our area
Saturday and become quasi-stationary just south of our CWA by early
Sunday morning. Consequently, we have POPs area wide tonight and
Saturday, but as drier high pressure filters in from the northeast,
POPs should be limited to areas west of the Mississippi River
Saturday night and Sunday.
After a brief respite Sunday evening, late Sunday night
precipitation chances make their way back into southeast Missouri
and southwest Illinois as the frontal boundary begins to lift back
to the northeast as a warm front in response to a system developing
over the central plains.
Temperatures will remain normal to slightly above normal through the
period with today being the warmest day. Heat index values should
top out between 105-107 this afternoon over most of southeast
Missouri, far southern Illinois, and far western Kentucky. A heat
advisory is in effect until 8 PM this evening for these areas. The
high pressure will provide some relief from the recent heat and
humidity toward the end of the period.
.LONG TERM...(Monday through Thursday)
Issued at 253 AM CDT Fri Aug 5 2016
Sfc high pressure will be centered across the Great Lakes region
into the New England states and then nose down into our area to
start off the long term period. We continue to see the deepest
moisture confined to areas immediately to our west and northwest.
Will maintain keep small POPS in parts of SEMO for Monday due to the
close proximity to this deeper moisture. As mentioned last night, we
will have to watch any activity that comes across Missouri toward
the area on Monday in association with a weak upper wave, but models
really dry up any activity before it reaches us.
Chances for any organized convection appear to be fairly low for the
rest of the week as the upper ridge builds overhead and upper flow
becomes non existant. The latest GFS is little more robust with QPF
especially by Wed/Thurs when it tries to bring an upper trough into
the region. It is also advertising bringing in additional moisture
northwestward from a system moving in the Gulf coast states by
Tuesday. The GFS ensemble precip mean mimics the operational GFS in
its trends as well. The ECMWF maintains a pretty stout upper ridge
in place which tends to deflect any organized storms from our
region. In any event, we have very warm and humid conditions that
will be in place during the week. Air mass type storms, mainly
diurnal, will be likely, just unsure of the actual coverage right
now. Would like to see some additional model consistency of upper
level features before raising POPs anymore than 15-30%, especially
further out in time.
No real temperature swings appear to be in the forecast for the
upcoming week. Highs in the upper 80s to around 90 degrees and lows
in the lower 70s should be commonplace.
&&
.AVIATION...
Issued at 616 AM CDT Fri Aug 5 2016
With the approach of a front today, shower and thunderstorm
activity will increase from the north and west. Could see MVFR
cigs/vsbys in SHRA/TSRA, otherwise VFR. Winds either calm or
variable AOB 5 knots.
&&
.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 8 PM CDT this evening for ILZ092>094.
MO...Heat Advisory until 8 PM CDT this evening for MOZ086-087-100-
107>112-114.
IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>006.
&&
SHORT TERM...JP
LONG TERM...CW
AVIATION...JPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 315 AM CDT FRI AUG 5 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 315 AM CDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM CHANCES WILL INCREASE FROM THE NORTHWEST TODAY WITH THE APPROACH OF A FRONT. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. PATCHY FOG EARLY THIS MORNING MAY REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS IN A FEW SPOTS. HEAT INDICES WILL TOP OUT AROUND 103-106 DEGREES THIS AFTERNOON OVER MOST OF SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS...AND FAR WESTERN KENTUCKY. SEE HEAT ADVISORY FOR ADDITIONAL DETAILS. ELSEWHERE ACROSS THE OUTLOOK AREA READINGS WILL TOP OUT IN THE 98-102 DEGREE RANGE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA THROUGH THE PERIOD. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME BUT ANY REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED. JP
The national radar mosaic for the moment the first event began.
22 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655325, 655326, 655327, 655328, 655329, 655330, 655331, 655332, 655333, 655334, 655335, 655336, 655337, 655338, 655339, 655340, 655341, 655342, 655344, 655345, 655346, 655347.